MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1317-05-S
Health Effect - Clinical Codes Stroke/CVA (1770); Embolus (1830); Fistula (1862); Pneumonia (2011); Injury (2348); Respiratory Tract Infection (2420)
Date of Event 01/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was discarded, therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: radiofrequency ¿hot¿ balloon, brand unspecified.Esophageal temperature probe, brand unspecified.(b)(4) are related to the same incident.Seven weeks post-procedure, small esophageal cracks with minor bleeding were confirmed via endoscopy.Since the adhesions that resulted from pneumonia and the pulmonary abscess presented surgical difficulties for a right thoracotomy approach, an endoscopic clip closure technique was performed.Esophageal cracks were successfully repaired.Approximately 9-10 weeks post-procedure, a 2nd procedure repaired the ripv via a left atrial posterior wall patch.Ten weeks post-procedure, the patient remained hospitalized.Generator was in power control mode.There is no information regarding overall ablation time or last ablation cycle time at the site of injury.There were no errors observed on any bwi equipment during the procedure.
 
Event or Problem Description
It was reported that a (b)(6) male patient underwent a pulmonary vein isolation (pvi) ablation procedure for atrial fibrillation with an ez steer thermocool sf nav catheter and suffered a respiratory infection, a cerebrovascular accident, and an esophageal fistula (requiring an endoscopic clip and an atrio-esophageal patch).Ablation was initially being conducted with a ¿hot¿ balloon (brand unspecified), but the left superior pulmonary vein (lspv) and right inferior pulmonary vein (ripv) could not be isolated.Radiofrequency ablation was performed on the lspv (7 o¿clock position) and the ripv (5 o¿clock position).Esophageal temperature probe was used and ablation was stopped when temperature reached 40 degrees celsius.Procedure was successfully completed.Patient required extended hospitalization as a result of the adverse events that followed.Physician¿s opinion regarding the cause of the adverse events is that they were procedure-related.Approximately 3-4 weeks post-procedure, the patient was admitted for pneumonia.Two days post-admission, the patient was diagnosed with bacteremia.Physician considered the possibility of an atrio-esophageal fistula secondary to ablation.Right-sided pneumonia and a pulmonary abscess were confirmed.Endoscopy revealed no esophageal injury at this time.Approximately 5-6 weeks post-procedure, a cerebral infarction occurred as a result of an air embolus.Patient suffered left-sided paralysis and bilateral vision issues.Approximately 6 weeks post-procedure, a 1-2 mm esophageal crack without bleeding was confirmed via endoscopy.Physician speculated that an atrio-esophageal fistula may have caused an air embolus.

Brand Name
THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6503633
Report Number9673241-2017-00295
Device Sequence Number11897
Product Code LPB
UDI-Device Identifier10846835003215
UDI-Public(01)10846835003215(11)160416(17)190331(10)17459718L
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model NumberD-1317-05-S
Device Catalogue NumberBNI35DFH
Device Lot Number17459718L
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2017
Initial Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age75 YR
Patient Weight67